This is a private preview of your draft site—it is only visible to you. To return to your live site, simply "x" out of this preview.
GLP-1 weight loss is bringing a new foot complaint into practices. Diabetes, overuse injuries, and structural deformities have long brought patients into podiatry offices. Now podiatrists are reporting a newer complaint, one linked to the rapid weight loss that has come with the surge in GLP-1 medication use.
Patients taking Ozempic, Wegovy, Mounjaro, and Zepbound are coming in with shoes that suddenly fit differently and pain that feels like walking on pebbles. Online, the problem has a name: "Ozempic feet." It isn't an official diagnosis, and the drugs' prescribing information doesn't list it as a side effect. But it has become common enough that practices should be ready for it.
How Often Are Podiatrists Seeing It?
There are no hard numbers. No published account quantifies how many GLP-1 patients develop foot changes, and a July 2026 Healthline report described the evidence as anecdotal. Two board-certified podiatrists who have written about it report an increase. Dana Figura, DPM, writes on Yahoo Creators that podiatrists nationwide now encounter it every week. Kyle Kinmon, DPM, of Certified Foot and Ankle Specialists, writes on his practice's website that he has seen more patients with foot problems connected to weight-loss drugs like Ozempic and Wegovy.
The potential patient pool is easier to measure. Citing FAIR Health data, the American Diabetes Association reported in June 2025 that the number of Americans on incretin-based therapies, the drug class that includes Ozempic, had grown 587 percent in five years.
What It Looks Like in the Exam Room
Dr. Figura sorts the complaints she hears into three groups: appearance, pain, and fit. Some patients notice that veins and tendons stand out and the dorsal skin has lost its firmness. Others describe a burning ache beneath the metatarsal heads, heel pain they didn't have before, or the sensation of stepping on pebbles. Still others find that their shoes rub in new places or develop heel slippage. Some need a full size smaller, and some who wore wide widths now need a standard or narrow one.
Why It Happens
GLP-1 drugs may not be the direct cause. Mir Ali, MD, medical director of Memorial Care Surgical Weight Loss Center in Fountain Valley, California, told Healthline that the changes come from significant weight loss, not the medication itself. He sees similar changes in his bariatric surgery patients. According to Dr. Kinmon, fat pad atrophy is the main driver. As patients lose weight quickly, the body draws down fat stores everywhere, including the plantar fat pads under the calcaneus and metatarsal heads. Less padding means less shock absorption and more pressure on bony prominences, which produces the pebble sensation patients describe.
Muscle loss can add to the problem
Dr. Figura writes that her most symptomatic patients tend to be those who lost weight fast without much resistance training. A 2025 meta-analysis in Obesity by Beavers and colleagues found that lean mass, which includes muscle, made up 30.8 percent of the weight lost on GLP-1–based therapy. In the foot, Dr. Figura writes, weaker intrinsic muscles can change how the arch functions and alter gait. A March 2026 study by Langer and colleagues in Cell Reports Medicine, which combined mouse experiments with a small clinical trial, offers some reassurance: GLP-1 weight loss did not cause a disproportionate loss of muscle mass or function.
How Podiatry Practices Are Addressing It
For home care, Dr. Figura starts with a new measurement, since a foot's width tends to change more than its length after significant weight loss. She also recommends gel heel cups, metatarsal pads, more cushioned shoes, foot exercises such as toe curls and calf raises, and a daily moisturizer for lax skin and heel fissures. Once a patient is in pain, the goal shifts to replacing lost cushioning. Because thinned fat pads rarely recover completely, Dr. Kinmon's practice uses custom orthotics to offload thinned areas, along with padding, therapeutic footwear, and physical therapy. Severe cases may call for injectable cushioning agents or gait analysis, with the patient's endocrinologist and primary care physician involved.
For prevention, the practice recommends adequate protein, regular resistance training, and, when a patient's physician agrees, a slower pace of weight loss. Dr. Ali told Healthline that protein and exercise can reduce muscle loss but can't fully prevent changes in how the feet look.
Patients with Diabetes Can't Afford to Wait
In patients with diabetes, Dr. Figura writes, fat pad loss, poorly fitting footwear, and any existing neuropathy can combine to let a pressure point ulcerate before the patient feels it. She urges these patients to see a podiatrist right away if they notice changes in their feet. Certified Foot and Ankle Specialists has formalized closer follow-up, recommending a foot evaluation every three months for patients with diabetes on GLP-1 drugs and once a year for otherwise healthy patients losing weight rapidly.
The Bigger Picture for Practices
Patients may ask whether they should stop the medication. Dr. Kinmon advises against stopping without first talking to the prescriber, and he writes that most patients can have their foot symptoms treated while staying on the drug. "These aren't vanity complaints," Dr. Figura writes. Left unaddressed, the problems can lead to blisters, calluses, and ulcers, and to far more serious wounds in patients with diabetes. Jonathan Jennings, MD, a board-certified internist with Medical Offices of Manhattan, told Healthline that these concerns belong in the first GLP-1 consultation, since preventive strategies are effective.
For podiatry practices, that argues for asking early. A GLP-1 question on intake forms, closer follow-up for patients with diabetes on these drugs, and referral relationships with prescribers and weight-loss clinics can help catch problems early. With GLP-1 use up sharply in recent years, these patients are likely to keep coming. Practices that start asking now will be better positioned to treat them early.
—By Sierra Stalnaker
SIDEBAR: Who's Most at Risk?
Not every GLP-1 patient will notice foot changes. Dr. Figura writes that her hardest-hit patients tend to share several traits. Rapid weight loss is first on her list. The worst cases she sees involve patients who lost more than 15-to-20 percent of their body weight within a year, particularly without resistance training. Age is another factor, since fat pads naturally thin over time and rapid weight loss speeds that process. And existing foot problems add risk.
According to Dr. Kinmon, plantar fasciitis, arthritis, and old foot injuries can worsen as cushioning is lost. Dr. Figura also points to patients who put heavy daily mileage on their feet, whether from exercise or from jobs that keep them standing. Both podiatrists flag diabetes as a particular concern, which is why these patients warrant the closest follow-up.